Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

May 5, 2021Jackson County, Mississippi

NWS Mobile, AL issued this special weather statement at May 5, 2021, 8:35 AM CDT for Jackson County, Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2021, 8:35 AM CDT (13:35 UTC)
Expired
May 5, 2021, 9:15 AM CDT
In force
40 min
Issued by
NWS Mobile, AL

County Jackson County, MS

The radar

The Mobile radar (KMOB), 40 km from the middle of the area, began a volume at 13:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

877 
WWUS84 KMOB 051335
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
835 AM CDT Wed May 5 2021
 
ALZ265-051415-
Mobile Coastal AL-
835 AM CDT Wed May 5 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MOBILE COUNTY UNTIL 915 AM CDT...

At 834 AM CDT, the strong thunderstorm was located 8 miles southeast
of Moss Point, moving east at 35 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Bayou La Batre, Dauphin Island and Coden. 

LAT...LON 3025 8821 3025 8818 3032 8823 3036 8819
      3036 8820 3037 8824 3032 8826 3038 8824
      3039 8838 3038 8838 3042 8840 3042 8810
      3033 8814 3028 8812 3032 8819 3031 8819
      3026 8818 3025 8808 3023 8831
TIME...MOT...LOC 1334Z 270DEG 31KT 3034 8843 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at May 5, 7:48 AM CDT, 47 minutes earlier.

Area forecast discussion, May 5, 7:48 AM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
748 AM CDT Wed May 5 2021

.AVIATION /05.12Z Issuance/...Periods of moderate to heavy
rainfall and a few thunderstorms continue across coastal areas of
Alabama and the western Florida panhandle this morning, perhaps
lingering into the early afternoon. In turn, these are promoting
primarily IFR to MVFR conditions in the heavier precipitation.
Ceilings are the main issue, dropping down below 1kft at times.
Visibility may be reduced in any rain showers or thunderstorms
below 3SM. Winds remain primarily light southerly, but somewhat
variable and gusty at times, especially near convection. /12

&&

.PREV DISCUSSION... /issued 607 AM CDT Wed May 5 2021/

UPDATE...We have cancelled the Flash Flood Watch for most of our
inland counties, but continue it for Stone and George counties in
interior southeast MS and Escambia and Covington counties of
interior south central Alabama. In addition, all coastal Alabama and
Florida panhandle counties remain in a Flash Flood Watch as well.
This Watch is valid until 1 PM CDT. A Flash Flood Warning continues
for southern Baldwin county and southern Escambia (FL) county until
745 AM, and we will continue to monitor upstream convection that is
moving toward that area, and access as to whether or not the Warning
needs to be extended through the remainder of the morning hours.
Widespread rains of 3 to 5 inches (locally higher) have occurred
over portions of the Watch area, and an additional 2 to 4 inches is
possible through this morning. Any additional rainfall would
exacerbate any ongoing flooding issues over those areas. Updated
FFA has already been issued, and updated Forecast Products coming
shortly. Otherwise, no changes from previous forecast package. /12

PREV DISCUSSION... /issued 348 AM CDT Wed May 5 2021/

NEAR TERM UPDATE /Now Through Thursday/...Upper level trough
continues to eject northeast across the Ohio Valley this morning,
with broad based troughing over the region through Thursday. Our
trough begins to dig Thursday into Thursday night across the
eastern United States.

As we go through the rest of tonight into Wednesday, repeated
rounds of showers and thunderstorms are expected bringing heavy
rainfall and frequent lightning to far southeastern MS, coastal AL
and the FL panhandle. Things should gradually relax through the
afternoon into evening hours Wednesday, with only isolated to
perhaps widely scattered showers and thunderstorms expected. Going
into Wednesday night and Thursday morning, our cold front finally
fully pushes offshore and east of the area. Likewise, rain and
thunderstorm chances diminish and we welcome back clear skies and
sunshine by Thursday afternoon. Given repeated training of
convection flash flooding remains a concern, with additional
rainfall totals of 2 to 4" possible, with locally higher amounts
to 6". A flash flood watch remains in effect through this
afternoon for portions of southeastern MS, southwestern AL, and
the FL panhandle.

Temperatures will remain tempered across through this morning,
Temperatures remain steady state in the upper 60's, with middle
60's over far interior counties of southeastern MS and
southwestern AL. Given cloud cover and expected continued
thunderstorms into today, highs should stay cooler in the middle
to upper 70's. Tonight, temperatures finally get a chance to cool
off in the wake of the front, with interior counties of
southeastern MS and southwestern AL in the middle 50's, and warmer
in the lower 60's along the coast. Thursday highs will be similar
to what they were Wednesday, perhaps a tic warmer with highs in
the upper 70's for most. An 80 degree reading can't be ruled out
along and southeast of the I-65 corridor. A HIGH risk of rip
currents continues through late Thursday night. MM/25

SHORT TERM /Thursday night Through Friday night/...Long-wave
upper trof axis pivots eastward across the southeast US to close
out the week. In it's wake, a drier northwesterly flow at high
levels spreads southward over the central Gulf coast. By Friday
night, there are indications that some higher based
moisture/cirrus, caught up in the flow aloft, could spread in from
the northwest. No rain though as environmental moisture will be
completely scoured out with PWAT values down to a half to three
quarters of an inch.

As surface high pressure advances eastward to close out the week,
temperatures look to trend much cooler. Overnight lows Thursday
night lower into the lower to mid 50s north of I-10 to upper
50s/lower 60s coast. Friday night, although as mentioned with
potential of high based cirrus moving in, expect these clouds to
be thin enough as to not overly impact lows with a few spots over
our far northern zones potentially dipping down into the upper
40s. Otherwise, most areas range in the lower to mid 50s, except
immediate coast around 60. Highs on Friday in the mid to upper
70s. /10

EXTENDED TERM /Saturday Through Tuesday/...An upper ridge over
the Great Plains Saturday morning will shift eastward toward the
Mississippi River through Saturday night, but become flattened in
the process as a upper low pressure area over northern Ontario
digs south toward the Great Lakes. Upper zonal flow will then
dominate the Deep South Sunday through the remainder of the
extended term. However, a series of embedded weak shortwaves and
impulses will traverse the region through the period.

At the surface, an area of high pressure across the southeast
states Saturday morning will breakdown into a ridge across the
Western Atlantic and Eastern Gulf of Mexico by late Saturday
night as an area of low pressure across eastern Colorado moves
eastward across southern Missouri by late Saturday night.
Southerly surface winds will return to the area on the backside of
the surface ridge over the weekend. The surface low will zip
eastward across the eastern Conus on Sunday into Monday, with an
associated weak cold front moving into the area on Monday and
stalling. PWATs over the area will increase to between 1.5 to 1.9
inches between all these features Sunday afternoon through
Tuesday.

Therefore, we are not done with the return of an extended period
of rain beginning Sunday afternoon. A slight chance to chance
PoPs are currently expected Sunday afternoon and evening across
southeast Mississippi and inland southwest Alabama that will
spread eastward late Sunday night. The 05/00z GFS and ECMWF are
trending upwards with rain chances for Monday and Tuesday, so
introduced likely showers and thunderstorms on Monday and Tuesday.
Locally heavy rainfall is possible during the daytime hours both
days. With loss of daytime heating, only expect a chance of
showers and thunderstorms Monday night at this time.

Highs on Saturday will be in the upper 70s to lower 80s, except
along the beaches with highs in the mid 70s. Low temperatures
Saturday night will be in the mid 50s to lower 60s, except along
the beaches with lows in the mid 60s. Temperatures will be warmer
through the remainder of the extended term, with highs Sunday,
Monday, and Tuesday in the 80s. Lows Sunday and Monday nights
will be in the mid to upper 60s, except along the beaches with
lows in the lower 70s. /22

MARINE...Moderate southerly flow transitions to moderately
southwesterly flow this morning. A cold front meanwhile approaches
from the northwest and moves through the marine area this evening.
A light to moderate offshore flow will follow in the wake of the
front late this week. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Thursday night for ALZ265-266.

     Flash Flood Watch until 1 PM CDT this afternoon for ALZ059-060-
     261>266.

FL...High Rip Current Risk through late Thursday night for FLZ202-204-
     206.

     Flash Flood Watch until 1 PM CDT this afternoon for FLZ201>206.

MS...Flash Flood Watch until 1 PM CDT this afternoon for MSZ078-079.

GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, May 5, 7:01 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
701 AM CDT WED MAY 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     3 WNW GLENWOOD          31.68N 86.21W
05/04/2021                   CRENSHAW           AL   EMERGENCY MNGR

            FALLEN TREE NEAR INTERSECTION OF GLENWOOD RD
            AND NEW HOPE CHURCH RD.

&&

JEH
Local storm report, May 5, 7:02 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
702 AM CDT WED MAY 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     1 SSW LUVERNE           31.70N 86.27W
05/04/2021                   CRENSHAW           AL   EMERGENCY MNGR

            FALLEN POWER LINES ON ROY BEALL DR IN
            LUVERNE.

&&

JEH
Local storm report, May 5, 8:19 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
819 AM CDT WED MAY 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     1 SSE JACKSON           31.49N 87.88W
05/04/2021                   CLARKE             AL   EMERGENCY MNGR

            LARGE TREE DOWN NEAR INTERSECTION OF
            GAINESTOWN RD & ROCKVILLE RD.

&&

JEH
Local storm report, May 5, 8:24 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
824 AM CDT WED MAY 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     4 SE WINN               31.62N 87.86W
05/04/2021                   CLARKE             AL   EMERGENCY MNGR

            LARGE TREE FELL ON THE UNION UNITED
            METHODIST CHURCH AND DAMAGING THE BUILDING,
            AND LIFTED IT OFF OF ITS FOUNDATION.

&&

JEH
Local storm report, May 5, 8:31 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
831 AM CDT WED MAY 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND DMG     1 W GROVE HILL          31.71N 87.80W
05/04/2021                   CLARKE             AL   EMERGENCY MNGR

            TREE DOWN ALONG WEST COBB RD BLOCKING
            ROADWAY.

&&

JEH
Special weather statement, May 5, 8:35 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
835 AM CDT Wed May 5 2021

ALZ265-051415-
Mobile Coastal AL-
835 AM CDT Wed May 5 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MOBILE COUNTY UNTIL 915 AM CDT...

At 834 AM CDT, the strong thunderstorm was located 8 miles southeast
of Moss Point, moving east at 35 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Bayou La Batre, Dauphin Island and Coden.

LAT...LON 3025 8821 3025 8818 3032 8823 3036 8819
      3036 8820 3037 8824 3032 8826 3038 8824
      3039 8838 3038 8838 3042 8840 3042 8810
      3033 8814 3028 8812 3032 8819 3031 8819
      3026 8818 3025 8808 3023 8831
TIME...MOT...LOC 1334Z 270DEG 31KT 3034 8843

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:26 PM CDTSpecial Marine WarningMOB2 hr
May 4, 7:28 PM CDTSpecial Weather StatementMOBCovington, Escambia62 min
May 4, 7:33 PM CDTSpecial Weather StatementMOBBaldwin, Mobile57 min
May 4, 7:44 PM CDTSevere Thunderstorm WarningMOBCovington, Crenshaw32 min
May 4, 8:15 PM CDTRiver Flood WarningMOBBaldwin29 hr
May 4, 8:20 PM CDTAreal Flood AdvisoryMOBMobile6 hr
May 4, 8:28 PM CDTAreal Flood AdvisoryMOBBaldwin6 hr
May 4, 8:36 PM CDTFlash Flood WarningMOBMobile6 hr
May 4, 9:41 PM CDTSpecial Marine WarningMOB94 min
May 5, 12:35 AM CDTAreal Flood AdvisoryMOBBaldwin4 hr
May 5, 1:50 AM CDTFlash Flood WarningMOBBaldwin6 hr
May 5, 2:27 AM CDTRiver Flood WarningMOBBaldwin23 hr
May 5, 2:30 AM CDTRiver Flood WarningMOBBaldwin22 hr
May 5, 2:50 AM CDTSpecial Marine WarningMOB85 min
May 5, 6:29 AM CDTSpecial Weather StatementMOBBaldwin46 min
May 5, 7:07 AM CDTAreal Flood AdvisoryMOBMobile3 hr
May 5, 7:19 AM CDTSpecial Marine WarningMOB86 min
May 5, 7:43 AM CDTFlash Flood WarningMOBBaldwin6 hr
May 5, 8:00 AM CDTRiver Flood WarningMOBClarke, Monroe, Wilcox7 days
May 5, 8:00 AM CDTRiver Flood WarningMOBDallas, Monroe, Wilcox4 days
May 5, 8:31 AM CDTSpecial Marine WarningMOB59 min
May 5, 8:57 AM CDTFlash Flood WarningMOBMobile4 hr
May 5, 12:02 PM CDTSpecial Marine WarningMOB88 min
May 5, 1:24 PM CDTAreal Flood AdvisoryMOBMobile96 min
May 5, 1:26 PM CDTSpecial Marine WarningMOB64 min
May 5, 1:44 PM CDTAreal Flood AdvisoryMOBBaldwin3 hr
May 4, 8:10 PM CDTRiver Flood WarningMOBOkaloosa48 hr
May 4, 8:52 PM CDTSpecial Weather StatementMOBEscambia, Okaloosa, Santa Rosa68 min
May 4, 9:49 PM CDTAreal Flood AdvisoryMOBEscambia, Santa Rosa4 hr
May 5, 2:45 AM CDTAreal Flood AdvisoryMOBSanta Rosa4 hr

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.